Nebraska, 2009

Tornadoes and Hail in Nebraska, June 26, 2009

June 26, 2009 · NWS LBF · 30 events in 10 counties and zones

Numerous thunderstorms moved northeast out of Colorado and into southwest Nebraska during the afternoon hours. The storms initially produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$457,000
Crop damage
$45,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Numerous thunderstorms moved northeast out of Colorado and into southwest Nebraska during the afternoon hours. The storms initially produced large hail. However, then the storms started to develop into a bow echo as they moved northeast and produced very strong winds and a couple of brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 1:40 PM MST, 20 minutes earlier.

Area forecast discussion, Jun 26, 1:40 PM MST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI JUN 26 2009

.UPDATE...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT FRI JUN 26 2009/

SYNOPSIS...
H5 RIDGE INTO THE NORTHERN PLAINS WITH TROUGH TO THE WEST. POTENT
WAVE MOVING TO THE NORTHEAST OUT OF THE TROUGH SEEN IN VISIBLE.

DISCUSSION...

MODELS IN GOOD AGREEMENT WITH THE PROGRESSION OF THE FRONT THIS
EVENING.40+ KT LLJ DEVELOPS AND FEEDS MOISTURE NORTH INTO THE
ADVANCING FRONT. TDS IN THE MID TO UPPER 60S WITH A 72 NOTED AT
LEXINGTON. ATMOSPHERE IS WELL MIXED THIS AFTERNOON. CONVECTION
FIRING ALONG THE FRONT OVER SOUTHEAST MONTANA AND ALONG THE TROUGH
AXIS OVER EASTERN WYOMING. MUCAPES QUITE STRONG FROM SOUTHWEST
INTO NORTH CENTRAO NEBRASKA THIS AFTERNOON BUT FAIRLY STRONG CAP
OVER SOUTWEST. LOOK FOR CONVECTION TO FIRE OVER NORTH CENTRAL
ALONG REMAINS OF STATIONARY BOUNDARY AND THEN TO HIFT TO THE WEST
ALONG PREFRONTAL TROUGH AND THEN FRONTAL BOUNDARY AFTER MIDNIGHT.
SATURDAY WILL CLEAR OUT AND COOLER WITH SURFACE HIGH PRESSURE
BUILDING INTO WESTERN NEBRASKA. LOW TEMPERATURES ON SATURDAY
MORNING INTO THE 50S. GRADUAL WARMING INTO THE MID UPPER 80S ON
SUNDAY AS H5 RIDGE TRIES TO BUILD BACK INTO THE NORTHERN PLAINS.

THE EXTENDED MODELS ARE NOT IN GOOD AGREEMENT THIS AFTERNOON. HAVE
USED A BLEND FOR THE FORECAST. NEXT SYSTEM TO AFFECT THE AREA
TUESDAY NIGHT INTO WEDNESDAY AND HAVE RETAINED SCHC POPS. HAVE
INCLUDED SCHC POPS FOR THURSDAY FRIDAY AS A STRONG SYSTEM DROPS
OUT OF NORTHWEST FLOW ACROSS THE FORECAST AREA. HIGHS COOLING INTO
THE MID 80S TOWARD THE END OF THE PERIOD.

AVIATION...
THUNDERSTORM ACTIVITY WILL BE THE MAJOR AVIATION IMPACT
AND FORECAST FOCUS THE NEXT 24 HOURS.  THUNDERSTORMS WILL DEVELOP
ACROSS THE PANHANDLE AND INTO SOUTH DAKOTA BETWEEN 20Z AND 23Z AND
THEN MOVE EAST INTO WESTERN NEBRASKA.  A SECOND ROUND OF STORMS IS
THEN EXPECTED AFTER 0Z IN THE EVENING.  A COLD FRONTAL PASSAGE WILL
TURN SOUTHERLY WINDS TO NORTHWEST OVERNIGHT.  GENERALLY VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS AND AREAWIDE AFTER
8Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING FOR NEZ004-005-022>024-035-036-056>058-069-094.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...HIRSCH
Hazardous weather outlook, Jun 26, 1:49 PM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT FRI JUN 26 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT FRI JUN 26 2009 /239 PM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A BROAD SURFACE TROUGH ACROSS THE PANHANDLE OF NEBRASKA WILL
PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. AN AXIS
OF HIGHER SURFACE DEW POINTS EXTENDS ALONG AN OLD SURFACE BOUNDARY...
NEAR AND SOUTH OF HIGHWAY 2.

THUNDERSTORMS WILL INITIALLY BE CAPABLE OF HAIL AND DAMAGING
THUNDERSTORM WINDS...AND PERHAPS TORNADIC ACTIVITY...ESPECIALLY
WEST OF HIGHWAY 83 AND NEAR THE PREVIOUSLY MENTIONED SURFACE BOUNDARY.

BY LATE EVENING...THE GREATEST THREAT WILL BE FROM
LIGHTNING...HEAVY RAINS AND POSSIBLE FLOODING. THIS THREAT AREA
COVERS THE ENTIRE AREA AS ABUNDANT MOISTURE IS AVAILABLE. HEAVY
RAINS MAY NOT LEAD TO WIDESPREAD FLOODING HOWEVER GIVEN THE
FORECAST STORM MOTION OF EAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO THUNDERSTORMS ARE EXPECTED THIS WEEKEND. THE NEXT CHANCE OF
THUNDERSTORMS COMES MONDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS
TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 8 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Deuel

When
June 26, 2:00 PM MST
Where
Deuel County, 4.5 mi SE of Chappell
Reported by
Public
Coordinates
41.054, -102.409

Hail, Deuel

When
June 26, 2:00 PM MST
Where
Deuel County, 3.46 mi SE of Chappell
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.060, -102.430

Hail, Deuel

When
June 26, 2:55 PM MST
Where
Deuel County, 0.69 mi S of Chappell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.090, -102.470

The hail was accompanied by very heavy rain.

Thunderstorm Wind, Deuel

When
June 26, 3:09 PM MST to 3:10 PM MST
Where
Deuel County, 0.54 mi SE of Big Spgs to 3 mi N of Big Spgs
Measured
55 kt (63 mph) measured gust
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.064, -102.073

The winds broke off numerous large tree limbs in Big Springs. Small hail combined with the strong winds to destroy corn crops north of Big Springs.

Hail, Deuel

When
June 26, 3:15 PM MST
Where
Deuel County, 5.77 mi W of Big Spgs
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
41.060, -102.190

Hail, Deuel

When
June 26, 3:17 PM MST
Where
Deuel County, 9.77 mi ESE of Chappell
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.060, -102.290

Hail, Keith

When
June 26, 3:41 PM MST
Where
Keith County, 0.87 mi NE of Brule
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.110, -101.890

Hail, Keith

When
June 26, 4:00 PM MST
Where
Keith County, 1.57 mi NE of Lake Mc Conaghy
Measured
4.25 in hail
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.263, -101.776

Trained storm spotters reported 5 minutes of mostly half dollar size hail with some of the hail as large as softballs.

Thunderstorm Wind, Keith

When
June 26, 4:00 PM MST
Where
Keith County, 1 mi E of Lemoyne
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.280, -101.801

Strong winds uprooted two pine trees, damaged garage doors and a carport, blew over a camper, and broke off large tree limbs.

Hail, Garden

When
June 26, 4:37 PM MST
Where
Garden County, 21.67 mi NNE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -102.460

Thunderstorm Wind, Deuel

When
June 26, 4:38 PM MST
Where
Deuel County, 7.6 mi N of Chappell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.210, -102.470

The winds broke large tree limbs.

Thunderstorm Wind, Hayes

When
June 26, 5:40 PM CST
Where
Hayes County, 18 mi NW of Hayes Center
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.704, -101.263

The winds broke off large tree limbs.

Thunderstorm Wind, Lincoln

When
June 26, 5:55 PM CST to 5:57 PM CST
Where
Lincoln County, Wallace to 4 mi N of Wallace
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
40.830, -101.170

The intense winds broke off large tree limbs, overturned a center pivot irrigation system, and snapped off a large power pole.

Thunderstorm Wind, Keith

When
June 26, 5:00 PM MST
Where
Keith County, 9.69 mi N of Keystone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.360, -101.590

The public reported 60 mph wind gusts along with large hail.

Hail, Keith

When
June 26, 5:00 PM MST
Where
Keith County, 10 mi N of Keystone
Measured
1.75 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.365, -101.580

The public reported large hail and very strong wind gusts.

Thunderstorm Wind, Chase

When
June 26, 5:12 PM MST to 5:13 PM MST
Where
Chase County, 3.55 mi NW of Champion to 2.33 mi NNW of Champion
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
40.500, -101.805

Large tree limbs were broken, a center pivot irrigation system was overturned, and a house roof was damaged from the intense winds.

Thunderstorm Wind, Chase

When
June 26, 5:15 PM MST
Where
Chase County, 0.84 mi WNW of Imperial to 0.98 mi WSW of Imperial
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.525, -101.645

The very strong winds snapped off large trees, some of which fell on roofs of homes and on cars, and caused roof damage at the lumber yard.

Thunderstorm Wind, Perkins

When
June 26, 5:38 PM MST to 5:40 PM MST
Where
Perkins County, 7 mi S of Elsie to 3 mi S of Elsie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.749, -101.380

Large tree limbs were broken, a fertilizer tank was overturned, and outbuildings were damaged.

Thunderstorm Wind, Perkins

When
June 26, 5:45 PM MST
Where
Perkins County, 0.27 mi W of Grainton to 0.4 mi NNW of Grainton
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
40.821, -101.285

The outflow winds broke off large tree limbs, destroyed 2 grain bins, and severely damaged a grain storage facility.

Thunderstorm Wind, Cherry

When
June 26, 7:00 PM CST
Where
Cherry County, 1 mi W of Nenzel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.930, -101.140

Thunderstorm Wind, Lincoln

When
June 26, 7:10 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.160, -101.000

The intense winds broke off many large tree limbs.

Tornado, Lincoln

When
June 26, 7:15 PM CST
Where
Lincoln County, 6.9 mi SE of Hershey
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$750
Reported by
NWS Employee
Coordinates
41.101, -100.904

A tornado developed on the northwest corner of a bow echo and touched down very briefly. It ripped a 70 pound cover off a hot tub and tossed it 150 feet into a field. It also tore off shingles from roofs. The storm that produced the tornado continued northeast and produced another brief tornado.

Tornado, Lincoln

When
June 26, 7:22 PM CST
Where
Lincoln County, 2 mi W of North Platte
Rating
EF1
Path length
0.1 mi
Path width
20 yd
Property damage
$152,000
Reported by
Trained Spotter
Coordinates
41.150, -100.818

A tornado developed on the northwest corner of a bow echo and touched down very briefly over Union Pacific Railroad Bailey Yard and was witnessed by numerous railroad workers. The tornado derailed 14 empty coal cars and overturned a semi in Bailey Yard. It also snapped off large trees on the north edge of Bailey Yard before lifting. The storm had produced another brief tornado previous to this one.

Thunderstorm Wind, Lincoln

When
June 26, 7:22 PM CST to 7:32 PM CST
Where
Lincoln County, 2.54 mi SW of North Platte to 1.2 mi SE of North Platte
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
NWS Employee
Coordinates
41.126, -100.817

Very intense winds hit the southwest edge of North Platte and moved northeast. In the path of the storm, the winds broke off numerous large tree limbs, uprooted or snapped off several trees, broke out a large window in the emergency room of Great Plains Regional Medical Center, and damaged garage doors. Some of the trees fell on homes and caused damage.

Thunderstorm Wind, Lincoln

When
June 26, 7:23 PM CST
Where
Lincoln County, 11.93 mi N of Wellfleet
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -100.770

Thunderstorm Wind, Lincoln

When
June 26, 7:30 PM CST
Where
Lincoln County, 15.27 mi NNE of (Lbf)bird Fld North
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.320, -100.530

The winds broke off large tree limbs.

Thunderstorm Wind, Lincoln

When
June 26, 7:37 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.020, -100.370

Strong winds knocked down or uprooted several trees.

Thunderstorm Wind, Holt

When
June 26, 9:30 PM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.160, -99.060

A cooperative observer reported wind gusts in excess of 60 mph along with brief heavy rain.

Thunderstorm Wind, Holt

When
June 26, 9:45 PM CST
Where
Holt County, 2 mi E of O Neill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.430, -98.611

Strong winds snapped off large tree limbs and a power pole.

Thunderstorm Wind, Boyd

When
June 26, 10:05 PM CST
Where
Boyd County, 1.01 mi W of Monowi
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.830, -98.350

Large tree branches were broken by the winds of 50 to 60 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169340, 169347, 169341, 169350, 169342, 169343, 169344, 169345, 169349, 169346, 169348, 169373, 169374, 169355, 169356, 169352, 169357, 169371, 169372, 169353, 169375, 169382, 169383, 169386, 169376, 169378, 169377, 169380, 169381, 169379.